Alabama, 2008

Flooding in Alabama, December 10, 2008

December 10, 2008 · NWS TAE · 2 events in 1 county or zone

Four to eight inches of rain fell across much of southeast Alabama from late on the 9th through the 10th. Areal flooding was reported in Coffee County, where several dirt roads were washed out and a few county roads were closed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Four to eight inches of rain fell across much of southeast Alabama from late on the 9th through the 10th. Areal flooding was reported in Coffee County, where several dirt roads were washed out and a few county roads were closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 10, 2:13 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Dec 10, 2:13 AM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
313 AM EST WED DEC 10 2008

...HEAVY RAIN AND ISOLATED SEVERE WEATHER POSSIBLE TODAY...

.SHORT TERM (TODAY THROUGH FRIDAY)...COMPLEX AND ENERGETIC STORM
SYSTEM WILL AFFECT THE REGION DURING THE NEXT 24 TO 36 HOURS.
OVERALL PATTERN CONSISTS OF UPPER RIDGES ALONG THE WEST COAST AND
IN THE WESTERN ATLANTIC. THE TROUGH AXIS BETWEEN THE RIDGES RUNS
FROM HUDSON BAY SOUTH TO THE TEXAS BIG BEND. THE SOUTHERN END OF
THE TROUGH WILL CONTINUE TO SHARPEN TODAY BEFORE CUTTING OFF AN
UPPER LOW OVER THE NORTHERN GULF COAST THIS AFTERNOON AND EVENING.

AN INITIAL SHORTWAVE IS CURRENTLY LIFTING NORTHEAST ACROSS MS/AL/GA
GENERATING AN INTENSE SQUALL LINE ALONG THE COLD FRONT. AS THIS
NORTHERN PIECE OF ENERGY SHIFTS NORTHEAST AND OUT OF THE
AREA...THE MAIN FOCUS WILL SHIFT BACK SOUTH TOWARDS THE GULF COAST
BY LATER THIS MORNING AND OVERNIGHT TONIGHT.

CYCLOGENESIS IS ANTICIPATED JUST DOWNSTREAM OF THE CUTOFF LOW BY
THIS AFTERNOON WITH THE SURFACE REFLECTION EXPECTED TO TRACK FROM
JUST SOUTH OF MOBILE LATE THIS AFTERNOON INTO NORTH GEORGIA BY
THURSDAY AFTERNOON. THIS LOW TRACK WILL HALT THE SOUTHEASTWARD
PROGRESS OF THE CURRENT COLD FRONT KEEPING MOST OF THE TALLAHASSEE
CWA IN THE MARGINALLY UNSTABLE WARM SECTOR. AS THE LOW LIFTS
NORTHEAST TONIGHT...IT WILL DRAG A SHARP COLD FRONT ACROSS THE
CWA FROM WEST TO EAST.

HEAVY RAIN IS ANTICIPATED THROUGH THE DAY TODAY AND INTO
TONIGHT...ESPECIALLY ACROSS WESTERN PORTIONS OF THE CWA WHERE THE
COLD FRONT IS EXPECTED TO STALL AS IT AWAITS THE MAIN PIECE OF
UPPER ENERGY. THE HEAVY RAIN WILL THEN SPREAD EAST OVERNIGHT AS
THE FRONT MOVES THROUGH. HOWEVER AMOUNTS WILL BE LIGHTER OVER THE
EASTERN HALF AS THE FRONT IS EXPECTED TO ACCELERATE ACROSS THE
AREA.

THE SEVERE THREAT IS A BIT MORE DIFFICULT TO DECIPHER FOR TODAY
AND TONIGHT. MUCH OF THE DAYTIME HOURS MAY END UP BETWEEN THE
EXITING INITIAL SHORTWAVE AND THE APPROACHING MAIN SHORTWAVE. SO
WHILE WHAT INSTABILITY THERE IS WILL BE MAXIMIZED DURING THE
DAYTIME HOURS...THE KINEMATICS ARE NOT EXPECTED TO BE AS FAVORABLE
FOR SEVERE STORMS. SPC CURRENTLY HAS A SLIGHT RISK FOR THE FAR
WESTERN PORTIONS OF THE CWA AS THE TAIL END OF THE CURRENT SQUALL
LINE MAY AFFECT THESE AREAS THIS MORNING. THEREAFTER...MAY SEE A
LULL IN SEVERE ACTIVITY BEFORE THE GULF CYCLOGENESIS KICKS IN.

BY LATE THIS AFTERNOON...SFC LOW IS EXPECTED TO DEEPEN JUST SOUTH
OF MOBILE AND LIFT NORTHEAST OVERNIGHT. AS THE LOW DEEPENS...THE
KINEMATIC FORCING WILL INCREASE ACROSS PRIMARILY THE EASTERN HALF
OF THE CWA. LOW LEVEL JET IS EXPECTED TO REACH 60-70KT OVERNIGHT
EAST OF TALLAHASSEE. THE LIMITING FACTOR OVERNIGHT WILL BE LACK OF
INSTABILITY. HOWEVER...STRENGTH OF THE DYNAMIC FORCING IS LIKELY
TO OVERCOME THIS TO SOME EXTENT AND DO ANTICIPATE A FEW SEVERE
STORMS TONIGHT...MAINLY EAST OF THE APALACHICOLA RIVER. MAIN
THREAT AT THIS TIME APPEARS TO BE STRAIGHT LINE WINDS WITH THE
POSSIBILITY OF AN ISOLATED TORNADO.

THE COLD FRONT WILL PUSH WELL EAST OF THE AREA BY THURSDAY
AFTERNOON. HOWEVER...AS THE UPPER LOW MOVES ACROSS THE NORTHERN
PORTION OF THE CWA...MAY SEE SOME WRAPAROUND SHOWERS THROUGH THE
AFTERNOON. STRONG COLD AIR ADVECTION IS ALSO EXPECTED THURSDAY
WITH HIGH TEMPERATURES LIKELY OCCURRING DURING THE MORNING
HOURS...WITH TEMPERATURES STEADY OR FALLING DURING THE AFTERNOON.
FRIDAY WILL BE A SUNNY BUT COOL DAY WITH TEMPERATURES STRUGGLING
TO GET OUT OF THE 50S.

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...THE UPPER FLOW WILL
BE NEARLY ZONAL FRIDAY NIGHT AND SATURDAY FOLLOWING BY RIDGING
SUNDAY THROUGH WEDNESDAY AS HIGH PRESSURE BUILDS ACROSS CENTRAL
AMERICA AND THE GULF OF MEXICO. SURFACE HIGH PRESSURE CENTERED
OVER THE SOUTHEAST EARLY SATURDAY WILL LIFT TO THE NORTHEAST BUT
CONTINUE TO RIDGE SOUTHWESTWARD ACROSS OUR REGION INTO THE MIDDLE
OF NEXT WEEK. THIS DEEP LAYER RIDGING WILL PREVENT ANY COLD FRONTS
FROM ADVANCING INTO THE LOCAL TRI-STATE REGION. EXPECT BELOW
NORMAL TEMPS SATURDAY WITH A LIGHT FREEZE ACROSS INLAND AREAS WITH
NORMAL OR ABOVE NORMAL TEMPS SUNDAY THROUGH WEDNESDAY.

&&

.AVIATION...MVFR TO OCCASIONAL IFR CIGS WILL SPREAD ACROSS THE
REGION THROUGH DAYBREAK. MVFR CIGS WILL PREVAIL AFTER SUNRISE WITH
RAIN AND TSTMS ADVANCING ACROSS THE TRI-STATE REGION THROUGHOUT THE
DAY. IFR CONDITIONS ARE LIKELY WITH TSTMS ALONG WITH WITH HEAVY RAIN
AND GUSTY WINDS. OUTSIDE OF TSTM ACTIVITY...WINDS WILL BE SOUTHERLY
AROUND 10-15 KTS WITH OCCASIONAL GUSTS AROUND 20 KTS.

&&

.MARINE...ROUGH PERIOD ONLY BEGINNING FOR THE COASTAL WATERS.
STRONG ONSHORE FLOW WILL CONTINUE TODAY INTO TONIGHT AHEAD OF THE
COLD FRONT. THE FRONT WILL MOVE THROUGH THE WATERS TONIGHT WITH
VERY STRONG WESTERLY FLOW DEVELOPING IN ITS WAKE AND CONTINUING
THROUGH THURSDAY. WILL NEED TO MONITOR FOR POSSIBILITY OF FREQUENT
GUSTS TO GALE FORCE LATE TONIGHT AND THURSDAY. WINDS WILL BEGIN TO
SLOWLY RELAX THURSDAY NIGHT AND FRIDAY. OVER THE WEEKEND...HIGH
PRESSURE WILL SHIFT EAST TO THE MID ATLANTIC AND STRENGHTEN. THIS
WILL TIGHTEN THE EAST/NORTHEAST GRADIENT ACROSS THE
WATERS...KEEPING WINDS ELEVATED THROUGH THE PERIOD.

CURRENT SEAS OF PANAMA CITY BUOY RUNNING 8 FEET. WITH STRONG
ONSHORE FLOW EXPECTED TO CONTINUE THROUGH TONIGHT...SHOULD SEE
VERY HIGH SURF ALONG THE PANHANDLE COAST. WILL ISSUE A HIGH SURF
ADVISORY FOR THE PANHANDLE VALID THROUGH THE DAY THURSDAY.

&&

.FIRE WEATHER...PLENTY OF LOW LEVEL MOISTURE PREVENT RED FLAG
CONDITIONS THROUGH THURSDAY. ENOUGH DRY AIR MAY BE IN PLACE BY
FRIDAY FOR POSSIBLE RED FLAG CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  72  58  62  38  59 /  80  80  70  10  10
PANAMA CITY  72  58  60  42  59 /  90  90  50  10  10
DOTHAN       69  55  57  34  58 /  90  90  70  10  10
ALBANY       72  58  61  37  60 /  90  90  80  20  10
VALDOSTA     75  59  64  40  61 /  60  70  80  20  10
CROSS CITY   78  62  66  41  62 /  40  60  70  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...HIGH SURF ADVISORY UNTIL 6 PM CST THURSDAY FOR THE FOLLOWING
     ZONES: BAY...COASTAL WALTON...GULF.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM EST FRIDAY FOR THE FOLLOWING
     ZONES: APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO
     OCHLOCKONEE RIVER FL OUT TO 20 NM...COASTAL WATERS FROM
     OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM...COASTAL
     WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM...
     COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM...
     WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60
     NM...WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60
     NM.

&&

CAMP/BARRY
Hazardous weather outlook, Dec 10, 3:57 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
457 AM EST WED DEC 10 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-111100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
457 AM EST WED DEC 10 2008 /357 AM CST WED DEC 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...STRONG TO POSSIBLY SEVERE STORMS EXPECTED TODAY AND TONIGHT...
...HIGH SURF ADVISORY FOR THE EASTERN PANHANDLE THROUGH
THURSDAY...

A STRONG STORM SYSTEM DEVELOPING ALONG THE NORTHERN GULF COAST
WILL IMPACT THE REGION THROUGH THURSDAY. AS A COLD FRONT
APPROACHES FROM THE NORTHWEST...LOW PRESSURE WILL DEVELOP JUST
SOUTH OF MOBILE AND LIFT NORTHEAST THROUGH TONIGHT. WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL DEVELOP WITH THIS SYSTEM BEGINNING
ACROSS THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA THIS MORNING
AND SPREADING EAST THROUGH TODAY AND INTO TONIGHT.

STRONG STORMS WITH ISOLATED SEVERE STORMS ARE EXPECTED AS THE
SYSTEM MOVES THROUGH. DAMAGING STRAIGHT LINE WINDS APPEAR TO BE
THE MAIN THREAT AT THIS TIME. HOWEVER...ISOLATED TORNADOES WILL BE
POSSIBLE AS WELL. THE SEVERE THREAT WILL END FROM WEST TO EAST AS
THE COLD FRONT MOVES THROUGH LATE TONIGHT AND THURSDAY MORNING.

HEAVY RAINFALL IS EXPECTED FROM THIS SYSTEM...ESPECIALLY ACROSS
THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA. RAINFALL TOTALS OF 2
TO 4 INCHES ARE POSSIBLE ACROSS THIS AREA.

STRONG ONSHORE FLOW TODAY AND TONIGHT WILL GENERATE LARGE SURF
ALONG THE BEACHES OF THE FLORIDA PANHANDLE. REFER TO THE LATEST
COASTAL FLOOD STATEMENT FOR THE LATEST ON THE HIGH SURF ADVISORY.

AN EXTENDED PERIOD OF SMALL CRAFT ADVISORY CONDITIONS WITH GUSTS
TO GALE FORCE IS EXPECTED OVER THE MARINE WATERS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE STRONG COLD FRONT WILL EXIT THE REGION TO THE EAST THURSDAY
MORNING. STRONG WEST AND THEN NORTHWEST WINDS WILL FOLLOW THE
FRONT...USHERING IN A MUCH COLDER AIR MASS. TEMPERATURES WILL
LIKELY DROP TO NEAR FREEZING BY FRIDAY MORNING.

THE STRONG WINDS BEHIND THE FRONT WILL CONTINUE TO GENERATE LARGE
SURF ALONG AREA BEACHES AND SMALL CRAFT ADVISORY CONDITIONS OVER
THE MARINE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

CAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Coffee

When
December 10, 6:00 AM CST to 12:00 PM CST
Where
Coffee County, 1.63 mi ESE of Marvin Chapel to 1.74 mi ESE of Marvin Chapel
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.198, -85.967

Three dirt roads were washed out. A portion of County Road 682 was closed with water over a bridge.

Flood, Coffee

When
December 10, 6:00 AM CST to 12:00 PM CST
Where
Coffee County, 1.78 mi ENE of Elba to 2.07 mi ENE of Elba
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.429, -86.042

A portion of County Road 250 was closed due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143903, 143904.